Alert archive / Washington / Gale Warnings in 2016

Gale Warning 101, NWS Seattle, WA

November 26, 2016

NWS Seattle, WA issued this gale warning at Nov 26, 2016, 7:59 AM PST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 26, 2016, 7:59 AM PST (15:59 UTC)
Expired
Nov 26, 2016, 10:00 AM PST
In force
2 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

441 
WHUS76 KSEW 261559
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
759 AM PST SAT NOV 26 2016

PZZ132-270000-
/O.UPG.KSEW.SC.Y.0281.000000T0000Z-161126T1900Z/
/O.NEW.KSEW.GL.W.0101.161126T1559Z-161126T1800Z/
/O.EXB.KSEW.SC.Y.0285.161126T1800Z-161127T0300Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
759 AM PST SAT NOV 26 2016

...GALE WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING. A SMALL CRAFT
ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN
EFFECT UNTIL 7 PM PST THIS EVENING. THE SMALL CRAFT ADVISORY IS NO
LONGER IN EFFECT. 

* WIND...SOUTHEAST 25 TO 35 KT BECOMING WEST 20 TO 30 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-270000-
/O.EXB.KSEW.SC.Y.0285.161126T1800Z-161127T0300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
759 AM PST SAT NOV 26 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS...WEST 20 TO 30 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133>135-270000-
/O.EXA.KSEW.SC.Y.0285.000000T0000Z-161127T0000Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
759 AM PST SAT NOV 26 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* WINDS...SOUTHERLY 15 TO 30 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ110-270000-
/O.CON.KSEW.RB.Y.0033.000000T0000Z-161127T0000Z/
GRAYS HARBOR BAR-
759 AM PST SAT NOV 26 2016

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 4 PM
PST THIS AFTERNOON...

* COMBINED SEAS 10 FT. BAR CONDITIONS ROUGH.

* FIRST EBB...230 PM SATURDAY.

* SECOND EBB...3 AM SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ150-170-173-176-270000-
/O.CON.KSEW.SC.Y.0279.000000T0000Z-161127T0000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
759 AM PST SAT NOV 26 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WINDS...NORTHWEST 15 TO 25 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ153-156-270000-
/O.CON.KSEW.SC.Y.0285.000000T0000Z-161127T0000Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
759 AM PST SAT NOV 26 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WINDS...NORTHWEST 15 TO 25 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Nov 26, 3:30 AM PST, 4 hours 29 minutes earlier.

Area forecast discussion, Nov 26, 3:30 AM PST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
330 AM PST Sat Nov 26 2016

.SYNOPSIS...Low pressure will continue to move northeastward over
Western Washington this morning...with rain and mountain snow
accompanying it as it does so. The low will weaken as it moves
allowing for precipitation to taper off to showers this afternoon
and evening. Generally dry conditions are expected tonight and
Sunday morning before a front will bring showers and possibly heavy
mountain snow Sunday night into early Monday. The active weather
pattern will then continue through much of next week.

&&

.SHORT TERM...A combination of radar and satellite imagery shows
that front is really not in any hurry to traverse the area. Surface
low visible on IR west of the southern OR coast is right about where
06Z models put it...which would put the surface low expected to
impact Western Washington just off to the west of the Olympic
peninsula. This low looks to weaken throughout the day...but given
the slow nature of the front and the upper level low that will swing
through the area behind it this afternoon...expecting wet conditions
this morning and this afternoon. Activity looks to start tapering
off from west to east mainly this evening before a weak ridge pushes
in for Sunday morning. An exception here looks to fall on Snohomish
county where there looks to be the makings of a convergence zone
late tonight. The break provided by this minor ridge will be
incredibly short...as next system starts to move into the area by
Sunday afternoon bringing rain and mountain snow once again. This
system does look to lower snow levels to right around 2500 feet or
so...which would allow for snowfall in the mountain passes. Current
model data suggests...however...that highest amounts are progged to
the south in PQR's CWA. As such...will not do anything in the way of
headlines for this system just yet but will advise day shift to
monitor. Main thrust of precip with this system will be
Sunday...although some showers may stick around into Monday
afternoon.

Speaking of headlines...inherited batch look good to continue...no
tweaks needed.  SMR

.LONG TERM...What follows must be conveyed in hushed tones...lest
the feature be frightened off or jinxed...but models do suggest an
upper level ridge over the area starting late Monday. The length of
its stay is up for dispute...as always...with the GFS being
optimistic and keeping things dry from Monday night through
Wednesday morning. Will not discuss the ECMWF until it embraces a
more positive attitude toward life. Like all good things though...an
upper level trough will bring an end to this dryness with more rain
by Wednesday afternoon before activity tapers off late Thursday
morning or early Thursday afternoon...with the possibility of
another prolonged break in precip starting Thursday night. SMR

&&

.AVIATION...An upper trough and surface low pressure system will
move through Western Washington this morning. The air is moist and
stable but will become somewhat unstable behind the system on
Saturday as the rain turns to scattered showers.

KSEA...Rain at times turning to scattered showers today as a trough
moves through. A southerly breeze will develop around daybreak as
pres gradients turn sly.

&&

.MARINE...There is one main area of falling pressure centered on the
north WA coast at 2am. For now small craft advisories are up for the
coastal waters and entrances to the strait as a low pressure area
develops and then moves through Western WA this morning. A front
will arrive Sunday afternoon or evening with gales possible.
Another front will arrive Tuesday night or Wednesday with gales
again possible.

&&

.HYDROLOGY...From previous discussion...The heavy rainfall that
occurred across southwest and west-central Washington Wednesday
through Thursday night produced flooding on the Skokomish River in
Mason County, Skookumchuck River in Thurston County and the Chehalis
River around Grand Mound. A flood watch continues for Lewis,
Thurston, and Grays Harbor counties. It is possible that the lower
reaches of the Chehalis could go above flood stage Saturday.

Models show another 12 hours of moderate to heavy rainfall
tonight into Saturday morning as a low pressure system moves
onshore on the central Washington coast and moves towards the
North Washington Cascades. The additional rainfall will have the
effect of slowing the recession of the rivers with the exception
of the Chehalis.

Elsewhere river flooding is not expected in the next 7 days.

Rainfall from recent events has left area soils saturated. USGS
soil wetness indices suggest landslides are possible in favored
locations. Rainfall tonight into Saturday morning will enhance
the landslide threat through Saturday. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through Saturday afternoon for Cascades of Pierce
     and Lewis Counties-Central Coast-Lower Chehalis Valley Area-
     Southwest Interior.

     Winter Weather Advisory until noon PST Saturday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties.

     Winter Storm Warning until noon PST Saturday for Cascades of
     Whatcom and Skagit Counties-Olympics.

PZ...Small craft advisories coastal waters...entrances to the Strait
     of Juan de Fuca...Grays Harbor Bar.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

In the hours before

Special weather statement, Nov 26, 7:44 AM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
744 AM PST SAT NOV 26 2016

WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-271300-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-SEATTLE AND VICINITY-
BREMERTON AND VICINITY-CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
744 AM PST SAT NOV 26 2016

...HEAVY RAINFALL SINCE WEDNESDAY IS LEADING TO AN INCREASED
THREAT OF LANDSLIDES IN WESTERN WASHINGTON...

HEAVY RAINFALL...MOSTLY IN THE .50 TO 2 INCH RANGE HAS BEEN
OBSERVED ACROSS MUCH OF WESTERN WASHINGTON SINCE FRIDAY. THE
HEAVY RAINFALL ADDS TO ALREADY SATURATED SOIL FROM RAINFALL OVER
THE PAST SEVERAL WEEKS. THE RECENT RAINFALL HAS PUT EXTRA PRESSURE
ON SOIL INSTABILITY...LEADING TO AN INCREASED THREAT OF
LANDSLIDES.

FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN
FOR THE LINKS TO THE LANDSLIDE INFORMATION PAGES.

TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE
WASHINGTON STATE LANDSLIDE RISK WEB PAGE AND THE LINK FOR
REPORTING.

WWW.WEATHER.GOV/SEATTLE
MERCER

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 2:31 AM PSTGale WarningSEW4 hr
Nov 26, 2:31 AM PSTSmall Craft AdvisorySEW12 hr
Nov 26, 10:15 AM PSTRiver Flood WarningSEWGrays Harbor43 hr
Nov 26, 12:21 PM PSTWinter Storm WatchSEW16 hr
Nov 26, 12:21 PM PSTWinter Storm WarningSEW7 hr
Nov 26, 2:37 PM PSTGale WatchSEW12 hr

Nearby

Gale Warnings in Washington, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.